Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Pueblo, CO

August 28, 2002Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2002, 5:03 PM MDT for Bent County, Colorado. It was in force for 87 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 5:03 PM MDT (23:03 UTC)
Expired
Aug 28, 2002, 6:30 PM MDT
In force
87 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Bent County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:04 PM MDTHail 0.75Las Animas, CO
Aug 28, 5:15 PM MDTHail 1Las Animas, CO
Aug 28, 5:52 PM MDTHail 1Las Animas, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS55 KPUB 282303
SVRPUB
COC011-290030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 503 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SEVERE
  THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 7 MILES WEST OF LAS
  ANIMAS TO 10 MILES EAST OF CADDOA...OR ALONG A LINE EXTENDING FROM
  11 MILES EAST OF LA JUNTA TO 8 MILES SOUTHWEST OF LAMAR...MOVING
  SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  CENTRAL BENT AND SOUTHERN BENT COUNTIES

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO
TWO INCHES IN DIAMETER. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION.

SEVERE THUNDERSTORMS OVER WATER...ESPECIALLY RESERVOIRS...CAN BE VERY
DANGEROUS...PRODUCING DEADLY LIGHTNING...3/4 INCH OR LARGER
DESTRUCTIVE HAIL...AND GUSTY WINDS WELL OVER 60 MPH...WHICH CAN
CAPSIZE AND SINK BOATS. BOATERS AND THOSE WHO ARE FISHING MUST GO TO
SHORE AND FIND SHELTER ON LAND BEFORE SEVERE STORMS ARRIVE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3812 10338 3812 10274 3764 10274 3765 10338

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM MDT, 2 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT WED AUG 28 2002

...SEVERE WEATHER UNDERWAY...

DISCUSSION TO BE BRIEF...SEVERE WEATHER UNDERWAY.  SEVERE
THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST COLORADO PLAINS UNTIL 700
PM MDT...INCLUDING EL PASO...PUEBLO...HUERFANO...LAS ANIMAS AND ALL
COUNTIES EAST TO KANSAS.  SOUTHEAST COLORADO UNDER LEFT FRONT NOSE
OF UPPER LEVEL SPEED MAX POKING INTO SOUTHEAST COLORADO.
ALSO...POTENT UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH CENTRAL
COLORADO AT THIS HOUR...HEADED INTO SOUTHEAST COLORADO.
ALSO...BOUNDARY OUT OF KANSAS CONVECTION FROM EARLY THIS
MORNING...HAS MOVED INTO EASTERN COLORADO (KIOWA/PROWERS/BENT
COUNTIES)...TRIGGERING TORNADIC STORM THAT VICINITY.  TORNADO
WARNING IN EFFECT AT THIS TIME...WITH ONE PUBLIC SIGHTING NORTH OF
WILEY IN KIOWA COUNTY.

TOMORROW...ANOTHER SHORTWAVE PROGGED TO EJECT NORTHEAST ACROSS
COLORADO...BUT PERHAPS A LITTLE FURTHER WEST AND NORTH OF TODAYS
TRACK...THUS KEEPING ACTIVITY FURTHER WEST AND NORTH.  ALSO...LOOKS
A LITTLE BIT DRIER IN THE LOWER LEVELS THAN TODAY.

FRIDAY THROUGH SUNDAY...LOOKS DRY AT THIS POINT...AS UPPER LEVEL
RIDGE REBUILDS OVER COLORADO...WITH MORE OF A DOWNSLOPE REGIME NEAR
THE SURFACE.

RETURN OF SLIGHT CHANCES FOR MONDAY/TUESDAY STILL LOOKS OK...AS A
WEAK UPPER LEVEL WAVE PASSING THROUGH THE NORTHERN PLAINS...SENDS
WHAT LOOKS LIKE A WEAK SURGE SOUTH INTO EASTERN COLORADO.

WEDNESDAY...LOOKS DRY AGAIN...AS A LARGE TROUGH DIGS INTO THE
PACIFIC NORTHWEST...CAUSING THE FLOW TO VEER TO THE SOUTHWEST OVER
COLORADO.  THIS ENTICES DRYING DOWNSLOPE FLOW SO WILL CALL IT DRY.

.PUB...FIRE WEATHER WATCH FIRE WEATHER ZONES 220/223/224 (CENTRAL
       MOUNTAINS/SOUTHWEST MOUNTAINS/SAN LUIS VALLEY) 1100-2200
       THURSDAY.

In the hours before

Local storm report, Aug 28, 2:45 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    3W GULNARE                CO   1.00 INCH HAIL
08/28/02   LAS ANIMAS

0209 PM    13S EADS                  CO   TORNADO
08/28/02   KIOWA                          BRIEF TOUCHDOWN NEAR
                                          QUEENS RESERVOIR

0220 PM    1S GULNARE                CO   1.75 INCH HAIL
08/28/02   LAS ANIMAS

0225 PM    5N WILEY                  CO   1.00 INCH HAIL
08/28/02   PROWERS
Local storm report, Aug 28, 3:29 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    4SW WILEY                 CO   TORNADO
08/28/02   PROWERS

0317 PM    4S WILEY                  CO   TORNADO
08/28/02   PROWERS
Local storm report, Aug 28, 3:44 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    COLORADO CITY             CO   1.00 INCH HAIL
08/28/02   PUEBLO
Local storm report, Aug 28, 3:58 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    10E BEULAH                CO   0.75 INCH HAIL
08/28/02   PUEBLO
Local storm report, Aug 28, 4:08 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    1S LAMAR                  CO   0.75 INCH HAIL
08/28/02   PROWERS
Local storm report, Aug 28, 4:22 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    4W WESTON                 CO   0.88 INCH HAIL
08/28/02   LAS ANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:39 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Aug 28, 1:49 PM MDTSevere Thunderstorm WarningPUBKiowa86 min
Aug 28, 1:50 PM MDTFlash Flood WarningPUBLas Animas3 hr
Aug 28, 1:54 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 3:00 PM MDTTornado WarningPUBBent, Prowers60 min
Aug 28, 3:14 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo2 hr
Aug 28, 3:20 PM MDTSevere Thunderstorm WarningPUBFremont55 min
Aug 28, 3:50 PM MDTFlash Flood WarningPUBBent, Prowers3 hr
Aug 28, 3:55 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 4:00 PM MDTTornado WarningPUBProwers60 min
Aug 28, 4:39 PM MDTSevere Thunderstorm WarningPUBEl Paso66 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 5:11 PM MDTSevere Thunderstorm WarningPUBOtero64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.